Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 40, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 1, 2021, 9:55 PM CDT. It took effect at May 1, 2021, 10:00 PM CDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2021, 9:55 PM CDT (02:55 UTC)
- In effect from
- May 1, 2021, 10:00 PM CDT
- Expired
- May 3, 2021, 3:00 AM CDT
- In force
- 29 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
740 WHUS73 KLOT 020255 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 955 PM CDT Sat May 1 2021 LMZ740>745-021100- /O.EXP.KLOT.GL.W.0011.000000T0000Z-210502T0300Z/ /O.NEW.KLOT.SC.Y.0040.210502T0300Z-210503T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 955 PM CDT Sat May 1 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY... ...GALE WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt tonight and to 25 kt Sunday. Significant waves to 4 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 7 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
163 WHUS73 KLOT 020827 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 327 AM CDT Sun May 2 2021 LMZ740>745-021630- /O.CON.KLOT.SC.Y.0040.000000T0000Z-210503T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 327 AM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt at times. Significant waves to 4 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 7 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
157 WHUS73 KLOT 021436 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 936 AM CDT Sun May 2 2021 LMZ740>745-022245- /O.CON.KLOT.SC.Y.0040.000000T0000Z-210503T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 936 AM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt at times. Significant waves to 4 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 7 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
861 WHUS73 KLOT 021945 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 245 PM CDT Sun May 2 2021 LMZ740>745-030500- /O.EXT.KLOT.SC.Y.0040.000000T0000Z-210503T0800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 245 PM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CDT MONDAY... * WHAT...Southwest to south winds to 30 kt. Significant waves to 4 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 3 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
699 WHUS73 KLOT 030238 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 938 PM CDT Sun May 2 2021 LMZ740>745-030800- /O.CON.KLOT.SC.Y.0040.000000T0000Z-210503T0800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 938 PM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT MONDAY... * WHAT...Southwest winds to 30 kt. Significant waves to 5 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 3 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
129 WHUS73 KLOT 030805 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 305 AM CDT Mon May 3 2021 LMZ740>745-030915- /O.EXP.KLOT.SC.Y.0040.000000T0000Z-210503T0800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 305 AM CDT Mon May 3 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... The gusty southwest winds have eased early this morning. Occasional gusts to 25 kt remain possible through 6 am. $$ Petr
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 1, 8:52 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 1, 8:52 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
852 PM CDT Sat May 1 2021
.UPDATE...
852 PM CDT
The going forecast for the rest of tonight is in dandy shape,
with winds having dropped to below Advisory criteria early this
evening and critical fire weather conditions having eased as
well. Southwest flow of 40-45 kt at 2-6 kft is being observed on
area VWPs, and while some decoupling has occurred, this low-level
jet will keep the thermal ridge anchored over the area for a very
mild night. Some parts of the Chicago metro likely won't dip
below the mid 60s. Regular gusts of 20 to 25 mph should continue
through early overnight, with sporadic gusts exceeding 30 mph.
MTF
&&
.SHORT TERM...
148 PM CDT
Through Sunday night...
Warm and windy conditions will continue this afternoon with high
temperatures on track to top out in the upper 70s and lower 80s
(maybe even with some mid 80 degree readings into northwest
Illinois). Wind gusts have been slowly inching upwards over the
last few hours as deeper boundary layer mixing has allowed us to
tap into some impressively-fast flow off the surface, elucidated
by area radars which are sampling some 50-60 kt winds around 850
mb. Think we'll manage to briefly mix up to the base of the
strongest jet core during peak heating which--in concert with
background 7 to 9 mb/6 hour pressure falls--could support some
occasional/isolated 50-55 mph wind gusts north of I-88, with winds
more into the 35-45 mph range as you work your way farther south
of I-80, away from the stronger winds aloft. Dewpoints thankfully
continue to slowly increase, and they are keeping sufficient pace
with the warming air temperatures to limit the relative humidity
fall today. Nonetheless, an elevated to near-critical fire danger
will continue through sunset.
A low-amplitude shortwave traversing southern Minnesota at this
time will press east into Wisconsin this evening. This feature
will remain far enough to our north and amidst the better mid-
level moisture plume--to curtail a precipitation risk into our
forecast area. Winds will ease through the evening, but still
expecting southwesterly breezes to persist, with occasional gusts
to 25-30 mph.
We'll be picking up a bit more moisture on Sunday, which will
translate to a little more more cloud cover here, although high
clouds should start to thin through the morning, yielding
generally partly cloudy conditions under diurnally-enhanced
cumulus, at least until later Sunday evening before greater low-
level moisture arrives. This should allow temperatures to climb
back into the lower 80s after a pretty mild start to the day.
Breezy southwesterly winds will return, with gusts to around 30-35
mph expected. Anticipate generally precipitation-free conditions
across the region through the daylight hours on Sunday as we'll be
in between forcing regimes and capped.
Better precipitation chances arrive Sunday night, but amounts
should be quite light. The current expectation is for any more
vigorous thunderstorm activity that develops along a cold front
across Iowa and Wisconsin to diminish with the loss of daytime
heating, and it's possible that areas across northwest Illinois
receive little or even no rain through Sunday night, with the
better chances looking to set up locally south of I-80.
Carlaw
&&
.LONG TERM...
218 PM CDT
Monday through Saturday...
Surface low pressure and an associated slow-moving cold front
will track east across the area Monday and Monday night. Modest
southwest flow ahead of the front will maintain warm/moist
advection across the cwa during the day/evening, with a plume of
steep mid-upper level lapse rates noted within the periphery of a
northeastward- advancing plume of elevated mixed layer (EML). This
will potentially support sufficient instability for thunderstorms
ahead of the front, though some guidance depicts relatively warm
temps in the 650-750 mb layer which may provide some degree of
inhibition. Will need to let guidance converge a bit more with
details, though there does appear some potential for strong/severe
thunderstorms Monday afternoon into early evening, with perhaps
some locally heavy rainfall potential as well with boundary
orientation/storm motion somewhat parallel west- east. SPC does
just clip our far southeastern counties in their day 3 marginal,
with better severe potential downstate. Temps in the 70s and dew
points in the 50s to around 60 degrees will make for a warm and
more humid feeling day, with cooler air on the way in the wake of
the front which moves through the area Monday night.
Much cooler air spreads into the region Tuesday as the cold front
moves east of the area, and upper level trough amplifies across
the area as some phasing is attempted between northern and
southern stream short waves. Rain/shower threat lingers beneath
the upper trough, with the greatest potential and better rainfall
amounts across our southern cwa and into downstate IL/IN in the
vicinity of the baroclinic zone associated with the slow-moving
surface front to our south/southeast. Guidance has trended a bit
farther south with the precip and drier in our north, and it's
possible far northern IL near the IL/WI border could end up dry
for Tuesday if this trend continues. After our weekend/Monday
temps in the 70s/80s, Tuesday will feature highs only in the 50
with cool northerly surface winds.
Medium range models maintain broad upper level troughing across
much of the central and eastern CONUS through the mid-late week
period, with a closed low wobbling to our north across Ontario and
a series of mid-level short waves rotating through the flow
across the Midwest. At this distance, Wednesday continues to look
dry with weak surface high pressure and brief mid-level short wave
ridging between waves. Periodic rain chances persist Thursday
into Saturday however, with temperatures remaining below average
for early May in the low to mid 60s away from lake-cooled areas in
persistent north-northeast surface flow.
Ratzer
&&
.AVIATION...
For the 00Z TAFs...
633 PM...Forecast concerns include...
Strong/gusty southwest winds through Sunday evening.
Low level wind shear tonight.
Southwest winds will continue to gust into the lower 30kt range
early this evening with gusts diminishing into the mid 20kt range
later this evening. There remains some uncertainty for how fast
the gusts will diminish and there may be some gusts into the mid/
upper 30kt range prior to sunset. Low level winds will remain
strong into Sunday morning with low level wind shear developing as
the surface winds/gusts diminish later this evening. Southwest
winds will gust into the upper 20kt range again Sunday afternoon
diminishing Sunday evening with gusts possibly ending completely
after sunset Sunday evening.
Mid level clouds across southern WI may move across parts of
northern IL this evening as high level cloud cover over the Plains
spreads east/northeast tonight. A sct to eventually bkn cu deck is
possible Sunday afternoon as the low levels moisten up. There is a
chance for a few showers Sunday evening, generally south of the
terminals and there will likely be a low mvfr or possibly an ifr
deck lifting north and these lower clouds may affect the terminals
early Monday morning, after the end of the current 30 hour ord/mdw
forecast. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until
10 PM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 1, 7:12 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 712 PM CDT Sat May 1 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-030015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 712 PM CDT Sat May 1 2021 /812 PM EDT Sat May 1 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Fire Weather Risk mainly north of I-80. Limited Non thunderstorm wind Risk. DISCUSSION... Southwest winds will remain breezy tonight, with a few gusts to 40 mph through mid evening. Relative humidity values will slowly climb easing the fire risk by midnight. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Sunday... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Monday... Limited Severe Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. DISCUSSION: Thunderstorms are possible Sunday night and Monday. Some storms could be strong to severe Monday afternoon and early evening, mainly south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-030015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 712 PM CDT Sat May 1 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and hazardous waves. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Sunday and Monday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Tuesday... Hazardous conditions for small craft are likely. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, May 1, 4:05 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
405 PM CDT SAT MAY 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST ROCKFORD AIRPORT 42.20N 89.10W
05/01/2021 M56 MPH WINNEBAGO IL ASOS
&&Local storm report, May 1, 4:20 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT SAT MAY 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND DMG BEVERLY - CHICAGO 41.72N 87.67W
05/01/2021 COOK IL PUBLIC
LARGE TREE LIMB BLOWN DOWN NEAR 98TH STREET
AND WALDEN PARKWAY. PHOTO SHARED ON SOCIAL
MEDIA.
&&Local storm report, May 1, 4:26 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
426 PM CDT SAT MAY 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM NON-TSTM WND GST HARVARD 42.42N 88.62W
05/01/2021 M57 MPH MCHENRY IL MESONET
&&Local storm report, May 1, 4:52 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
452 PM CDT SAT MAY 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM NON-TSTM WND GST HARVARD 42.42N 88.62W
05/01/2021 M60 MPH MCHENRY IL MESONET
&&Local storm report, May 1, 6:38 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
638 PM CDT SAT MAY 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG 2 W WONDER LAKE 42.39N 88.39W
05/01/2021 MCHENRY IL PUBLIC
TREE LIMB BLOWN DOWN ONTO A POWER LINE. TIME
ESTIMATED.
&&Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.